Diamètres transfinis et problème de Favard
Annales de l'Institut Fourier, Volume 38 (1988) no. 1, p. 1-16

We show that each irrational algebraic integer has two conjugates whose distance is at least 3. The proof uses lower bounds for discriminants of fields of small degree, elementary geometry and some machine computations.

Tout entier algébrique irrationnel a deux conjugués éloignés d’au moins 3.

@article{AIF_1988__38_1_1_0,
     author = {Langevin, Michel and Reyssat, E. and Rhin, Georges},
     title = {Diam\`etres transfinis et probl\`eme de Favard},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Louis-Jean},
     address = {Gap},
     volume = {38},
     number = {1},
     year = {1988},
     pages = {1-16},
     doi = {10.5802/aif.1121},
     zbl = {0634.12003},
     mrnumber = {90b:11103},
     language = {fr},
     url = {http://www.numdam.org/item/AIF_1988__38_1_1_0}
}
Langevin, Michel; Reyssat, E.; Rhin, Georges. Diamètres transfinis et problème de Favard. Annales de l'Institut Fourier, Volume 38 (1988) no. 1, pp. 1-16. doi : 10.5802/aif.1121. http://www.numdam.org/item/AIF_1988__38_1_1_0/

[Be] M. Berger, Géométrie, Tome 3, Cedic, Nathan, 1978. | Zbl 0423.51001

[Bl] P.E. Blanksby, Greatest distance between zeros of integral polynomials ; in Elementary and analytic theory of numbers, Banach center publications, vol. 17, Varsovie, 1984. | MR 87i:11171 | Zbl 0596.12019

[Bl, LS, M] P.E. Blanksby, C.W. Lloyd-Smith, M.J. Mcauley, On diameters of algebraic integers, preprint à paraître. | Zbl 0693.12001

[D] F. Diaz Y Diaz, Tables minorant la racine n-ième du discriminant d'un corps de degré n, Publications mathématiques d'Orsay, 1980. | Zbl 0482.12003

[F1] J. Favard, Sur les formes décomposables et les nombres algébriques, Bull. SMF, 57 (1929), 50-71. | JFM 55.0724.01 | Numdam

[F2] J. Favard, Sur les nombres algébriques, Mathematica, 4 (1930), 109-113. | JFM 56.0863.01

[L1] M. Langevin, Approche géométrique du problème de Favard, CRAS, 10 (1987), 245-248. | MR 88e:12001 | Zbl 0608.12024

[L2] M. Langevin, Etude géométrique de la mesure de Mahler et du diamètre transfini, preprint à paraître dans Pub. Math. Univ. St Etienne.

[LS1] C.W. Lloyd-Smith, Problems on the distribution of conjugates of algebraic numbers, Ph. D. Thesis, Univ. of Adelaide, 1980. | Zbl 0474.12004

[LS2] C.W. Lloyd-Smith, On a problem of Favard concerning algebraic integers, Bull. Austral. Math. Soc., 29 (1984), 111-121. | MR 85m:11065 | Zbl 0545.12001

[M1] J. Martinet, Petits discriminants des corps de nombres, in “Journées arithmétiques 1980”, J.V. Armitage éd., London Math. Soc. Lecture Notes Series, 56 (1982), 151-193. | MR 84g:12009 | Zbl 0491.12005

[M2] J. Martinet, Méthodes géométriques dans la recherche des petits discriminants, Séminaire de théorie des nombres, Paris, 1983/1984, Birkhäuser. | Zbl 0567.12009

[N] Nehari, Conformal mapping, 1952. | MR 13,640h | Zbl 0048.31503

[P] M. Pohst, On the computation of number fields of small discriminants including the minimum discriminants of sixth degree fields ; J. Number theory, 14 (1982), 99-117. | MR 83g:12009 | Zbl 0478.12005